Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 157, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2020, 12:13 PM CDT for 6 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 12:13 PM CDT (17:13 UTC)
- Expired
- Aug 28, 2020, 12:41 PM CDT
- In force
- 28 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Maury County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 12:19 PM CDT | TSTM WND DMG | 4 Wsw Fairview, TN | TREES DOWN ON OLD FRANKLIN ROAD |
| Aug 28, 12:30 PM CDT | TSTM WND DMG | Kingston Springs, TN | REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
120 WUUS54 KOHX 281713 SVROHX TNC021-037-043-081-119-187-281800- /O.NEW.KOHX.SV.W.0157.200828T1713Z-200828T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Nashville TN 1213 PM CDT Fri Aug 28 2020 The National Weather Service in Nashville has issued a * Severe Thunderstorm Warning for... Southwestern Davidson County in Middle Tennessee... Southeastern Dickson County in Middle Tennessee... North central Maury County in Middle Tennessee... Northwestern Williamson County in Middle Tennessee... Southeastern Cheatham County in Middle Tennessee... Northeastern Hickman County in Middle Tennessee... * Until 100 PM CDT. * At 1212 PM CDT, severe thunderstorms were located along a line extending from near Burns to 10 miles southeast of Centerville, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dickson, Ashland City, White Bluff, Kingston Springs, Pegram, Burns, Fairview, Bon Aqua, Primm Springs, Leipers Fork and Natchez Trace At Highway 96. This includes the following highways... Interstate 40 between mile markers 172 and 196. Interstate 840 between mile markers 1 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3627 8699 3588 8691 3574 8732 3603 8735 TIME...MOT...LOC 1712Z 221DEG 37KT 3600 8727 3574 8729 HAIL...<.75IN WIND...60MPH $$ Hawblitzel
3 follow-up statements
023 WWUS54 KOHX 281725 SVSOHX Severe Weather Statement National Weather Service Nashville TN 1225 PM CDT Fri Aug 28 2020 TNC081-119-281735- /O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/ Maury TN-Hickman TN- 1225 PM CDT Fri Aug 28 2020 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MAURY AND NORTHEASTERN HICKMAN COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. LAT...LON 3594 8692 3589 8715 3607 8729 3627 8699 TIME...MOT...LOC 1725Z 227DEG 36KT 3608 8725 3592 8714 $$ TNC021-037-043-187-281800- /O.CON.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/ Davidson TN-Dickson TN-Williamson TN-Cheatham TN- 1225 PM CDT Fri Aug 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR SOUTHWESTERN DAVIDSON...SOUTHEASTERN DICKSON...NORTHWESTERN WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES... At 1225 PM CDT, severe thunderstorms were located along a line extending from near White Bluff to near Fairview, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ashland City, White Bluff, Kingston Springs, Pegram, Burns, Fairview and Natchez Trace At Highway 96. This includes the following highways... Interstate 40 between mile markers 178 and 196. Interstate 840 between mile markers 9 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3594 8692 3589 8715 3607 8729 3627 8699 TIME...MOT...LOC 1725Z 227DEG 36KT 3608 8725 3592 8714 HAIL...<.75IN WIND...60MPH $$ Shamburger
212
WWUS54 KOHX 281734
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1234 PM CDT Fri Aug 28 2020
TNC043-281744-
/O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Dickson TN-
1234 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
3599 8693
TIME...MOT...LOC 1734Z 223DEG 40KT 3614 8716 3598 8705
$$
TNC021-037-187-281800-
/O.CON.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Davidson TN-Williamson TN-Cheatham TN-
1234 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DAVIDSON...NORTHWESTERN WILLIAMSON AND SOUTHEASTERN
CHEATHAM COUNTIES...
At 1234 PM CDT, severe thunderstorms were located along a line
extending from near White Bluff to near Fairview, moving northeast at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland City, Kingston Springs, Pegram, Fairview and Natchez Trace At
Highway 96.
This includes Interstate 40 between mile markers 183 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
3599 8693
TIME...MOT...LOC 1734Z 223DEG 40KT 3614 8716 3598 8705
HAIL...<.75IN
WIND...60MPH
$$
Shamburger142
WWUS54 KOHX 281741
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1241 PM CDT Fri Aug 28 2020
TNC021-037-187-281751-
/O.CAN.KOHX.SV.W.0157.000000T0000Z-200828T1800Z/
Davidson TN-Williamson TN-Cheatham TN-
1241 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIDSON...
NORTHWESTERN WILLIAMSON AND SOUTHEASTERN CHEATHAM COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.
LAT...LON 3593 8708 3599 8718 3616 8716 3627 8699
3599 8693
TIME...MOT...LOC 1740Z 221DEG 37KT 3619 8711 3603 8700
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:03 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 28, 11:03 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1103 AM CDT Fri Aug 28 2020 .UPDATE... FOR MORNING DISCUSSION. && .DISCUSSION... Tornado watch now in effect for the eastern half of the area through 4 pm as the remnants of Laura works its way east. The tornado threat will not come to an end at that point as a favorable tornadic environment will spread eastward. Instability and low level shear are slowly increasing in the west, and a favorable environment for low topped supercells with the potential for quick spin up tornadoes is increasing. 12Z model runs are starting to come in, and suggest slightly lower QPF over the area today. However, with a tropical system, PWAT values in addition to a high freezing level/deep warm cloud depth support showers and storms producing very heavy rainfall in a short duration. The threat for flooding even outside of the flash flood watch will be possible, especially for areas that receive stronger cells and/or training of multiple rounds of heavy rain. Strong to severe storms, in addition to the tornado threat, will also be able to produce some damaging wind gusts as well. Outside of thunderstorms, winds of 10-25 mph with gusts up to 40 mph will be possible today, calming down a bit overnight tonight. Updated the short term forecast to line up with latest guidance and forecast thinking. && .AVIATION... 12Z TAF DISCUSSION. Tropical depression Laura is now working her way across northeastern AR at this time. Thus feature is expected to continue to track to the northeast and then turn toward the east, and move across central KY. She should reach WV on saturday morning. For the mid state, the widespread convection is expected to reach the TN river around 18Z. Following this, the activity will overspread the area during the afternoon hours. Some severe weather will be possible with the showers and thunderstorms, and being on the right hand side of the track, we cannot rule out a tornado or two. Otherwise, look for wind speeds to be on the increase with gusts by afternoon reaching 30 to 35 mph. By the end of the taf period, the deepest moisture will be over our eastern third, with coverage decreasing over western areas. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart- Sumner-Wayne-Williamson-Wilson. && DISCUSSION......Barnwell AVIATION........21
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 333 AM CDT Fri Aug 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-290845- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 333 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. The remnants of Hurricane Laura will move across Middle Tennessee today and tonight. Gusty winds and heavy downpours are expected, especially this afternoon and evening. A few severe storms with damaging winds are possible, and a couple of brief tornadoes may form. The main time for possible severe storms and spinup tornadoes will be this afternoon and this evening until midnight. The downpours could be heavy enough to cause some localized flash flooding. Western sections have the greatest potential for flooding, so a Flash Flood Watch is in place generally along and west of I-65 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms with gusty winds may occur Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather or flooding to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Special weather statement, Aug 28, 11:24 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
1124 AM CDT Fri Aug 28 2020
TNZ024-025-057-281700-
Hickman TN-Dickson TN-Humphreys TN-
1124 AM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKSON...EAST CENTRAL
HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL NOON CDT...
At 1123 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 9 miles southeast of Hurricane
Mills. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Dickson, McEwen, Burns, Charlotte, Vanleer, Pinewood and Bucksnort.
This includes Interstate 40 between mile markers 149 and 174.
A Tornado Watch remains in effect until 400 PM CDT for Middle
Tennessee.
LAT...LON 3608 8769 3617 8758 3619 8756 3632 8740
3632 8736 3604 8728 3578 8771
TIME...MOT...LOC 1623Z 226DEG 34KT 3607 8761 3590 8764
HawblitzelSpecial weather statement, Aug 28, 11:52 AM CDT, 21 minutes before
Special Weather Statement National Weather Service Nashville TN 1152 AM CDT Fri Aug 28 2020 TNZ058-060-093>095-281730- Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN- 1152 AM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...NORTHEASTERN WAYNE...NORTHERN LAWRENCE...SOUTHWESTERN MAURY AND NORTHWESTERN GILES COUNTIES UNTIL 1230 PM CDT... At 1151 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Hohenwald to near Collinwood. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Columbia, Lawrenceburg, Pulaski, Mount Pleasant, Summertown, Ethridge and Henryville. A Tornado Watch remains in effect until 400 PM CDT for Middle Tennessee. LAT...LON 3561 8704 3517 8702 3518 8768 3548 8766 TIME...MOT...LOC 1651Z 253DEG 39KT 3548 8764 3521 8765 Hawblitzel
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:50 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 27, 8:46 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 28, 2:14 AM CDT | Flash Flood Watch | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more | 20 hr |
| Aug 28, 11:21 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 24 min |
| Aug 28, 11:24 AM CDT | Special Weather Statement | OHX | Dickson | 36 min |
| Aug 28, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 23 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Lewis, Maury, Williamson | 30 min |
| Aug 28, 11:52 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Aug 28, 12:01 PM CDT | Tornado Warning | OHX | Dickson, Hickman, Maury, Williamson | 14 min |
| Aug 28, 12:14 PM CDT | Tornado Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 17 min |
| Aug 28, 12:24 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 51 min |
| Aug 28, 12:33 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 27 min |
| Aug 28, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 35 min |
| Aug 28, 12:47 PM CDT | Tornado Warning | OHX | Davidson | 28 min |
| Aug 28, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Maury, Williamson | 36 min |
| Aug 28, 1:11 PM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| Aug 28, 1:22 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 38 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 50 min |
| Aug 28, 1:55 PM CDT | Special Weather Statement | OHX | Macon, Smith, Trousdale, Wilson | 65 min |
| Aug 28, 3:09 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 36 min |
| Aug 28, 3:17 PM CDT | Special Weather Statement | OHX | Dickson, Hickman, Lewis | 28 min |
| Aug 28, 3:44 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Maury, Williamson | 31 min |
| Aug 28, 3:49 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 101 min |
| Aug 28, 4:16 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 44 min |
| Aug 28, 4:39 PM CDT | Special Weather Statement | OHX | Coffee | 36 min |
| Aug 28, 4:49 PM CDT | Special Weather Statement | OHX | Giles | 26 min |
| Aug 28, 5:01 PM CDT | Special Weather Statement | OHX | Bedford | 29 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Aug 28, 5:32 PM CDT | Special Weather Statement | OHX | Coffee | 28 min |
| Aug 28, 5:45 PM CDT | Tornado Warning | OHX | Warren | 15 min |
| Aug 28, 6:00 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | OHX | White | 30 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Aug 28, 6:52 PM CDT | Special Weather Statement | OHX | Overton | 38 min |
| Aug 28, 6:54 PM CDT | Tornado Warning | OHX | Cumberland, Overton, Putnam, White | 16 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.